Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 267, NWS St. Louis, MO

May 27, 2024Moniteau County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 27, 2024, 2:05 AM CDT for Moniteau County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2024, 2:05 AM CDT (07:05 UTC)
Expired
May 27, 2024, 2:30 AM CDT
In force
25 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Moniteau County, MO

The radar

The Pleasant Hill radar (KEAX), 141 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 955 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
955 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

987 
WUUS53 KLSX 270705
SVRLSX
MOC135-270730-
/O.NEW.KLSX.SV.W.0267.240527T0705Z-240527T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
205 AM CDT Mon May 27 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Moniteau County in central Missouri...

* Until 230 AM CDT.

* At 204 AM CDT, a severe thunderstorm was located 7 miles south of
  Tipton, moving southeast at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  High Point around 215 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3865 9276 3850 9247 3843 9250 3843 9262
      3856 9280 3859 9282
TIME...MOT...LOC 0704Z 309DEG 32KT 3855 9273 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

19
1 follow-up statement
324 
WWUS53 KLSX 270717
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
217 AM CDT Mon May 27 2024

MOC135-270730-
/O.CON.KLSX.SV.W.0267.000000T0000Z-240527T0730Z/
Moniteau MO-
217 AM CDT Mon May 27 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTH CENTRAL MONITEAU COUNTY...

At 217 AM CDT, a severe thunderstorm was located over High Point,
moving southeast at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  High Point around 220 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 9247 3843 9250 3843 9262 3848 9270
      3858 9262
TIME...MOT...LOC 0717Z 304DEG 33KT 3849 9258 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:27 AM CDT, 1 hour 38 minutes earlier. Its key messages:

  • -Significant severe thunderstorms are likely through this evening, along and south of I-70. The main threats are very large hail (2"+), damaging winds (70-80+ mph), and strong tornadoes (EF2 or higher). -Locally heavy rainfall, up to 2-5 inches, is possible with this round of storms. -Dry and mild weather expected through the work week with temperatures near normal.
Area forecast discussion, May 27, 12:27 AM CDT, 1 hour 38 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1227 AM CDT Mon May 27 2024

.KEY MESSAGES...

-Significant severe thunderstorms are likely through this evening,
along and south of I-70. The main threats are very large hail (2"+),
damaging winds (70-80+ mph), and strong tornadoes (EF2 or higher).

-Locally heavy rainfall, up to 2-5 inches, is possible with this
round of storms.

-Dry and mild weather expected through the work week with
 temperatures near normal.

&&

.SHORT TERM...  (Through Late Monday Night)
Issued at 316 PM CDT Sun May 26 2024

Latest visible satellite and radar imagery indicates that a cu
field is developing between I-70 and I-44, as well as scattered
storms as of 20z. In the meantime, strong heating is occurring in
this area with steep LR (8-8.5C/km), MU CAPEs 2000-3000 J/kg, as
well as decent deep layer shear (50-60kts). So thunderstorms will
continue to develop in this area within the strongly sheared
environment. Supercells will be the dominant convective mode then
transition to a more linear structure as the activity exits the
forecast area later this evening. There is a risk for all severe
hazards including very large hail (2"+), damaging winds (70-80+
mph) and strong tornadoes (EF2 or higher), especially along and
south of I-70.

Otherwise, there is still the possibility of locally heavy rainfall
as the storms move through. With west-east shear parallel to the
outflow boundary, could see training storms through this evening.
The latest HREF probability matched mean indicates the potential for
rainfall up to 2" over a 3 hour period. Areas that have already seen
modest rainfall in the past two days will be at higher risk for
flash flooding. So the Flood Watch remains in effect until 06z
Monday.

Surface ridge will build in behind the cold front late tonight with
dry and pleasant weather returning on Monday. Lows tonight will be
in the mid 50s to low 60s. In the meantime, a secondary shortwave
will rotate around the system and sink southeast through the
forecast area during the day on Monday. Will see increasing cu
field, but the best chances for showers will be just north of the
forecast area. Highs will be in the upper 70s to mid 80s.

Byrd
&&

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 316 PM CDT Sun May 26 2024

Upper level ridge will build over the western CONUS while
troughing lingers over the eastern half. Therefore the forecast
area will be in northwest flow aloft with temperatures a bit below
normal through the end of the work week. Otherwise, the pattern
begins to change late in the work week with chances of rain
returning by next weekend.

Byrd

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1218 AM CDT Mon May 27 2024

By and large convection has ended across the region, and the
remainder of the TAF period is expected to be dry. A largely sky
and recent rainfall increases the potential for patchy fog
tonight, particularly in the valleys and river bottoms where winds
will be more sheltered. However, given the lingering cloud cover
still around, I don't yet have enough confidence to include a
mention of visibility reduction at any of the TAF sites just yet.
If fog does develop it will clear by 12-13Z with sunrise.

Winds will remain from the northwest through the period, becoming
strong (sustained winds above 10 kts) and gusty (near 20 kts)
during the afternoon hours tomorrow.

MRM

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 26, 4:19 PM CDT, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
419 PM CDT Sun May 26 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-272130-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
419 PM CDT Sun May 26 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected through this evening with significant
severe storms possible. Damaging winds up to 80 mph, large hail up to
two inches in diameter, strong tornadoes, and flash flooding are the
primary hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. Spotters are encouraged to
report any severe weather, if observed, to the National Weather
Service.

Byrd

In the hours before

Local storm report, May 26, 11:59 PM CDT, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1159 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     Hail             1 SE Saint Charles      38.78N 90.50W
05/26/2024  E1.00 Inch       St. Charles        MO   Public

            Time estimared from radar.

&&

brc
Local storm report, May 27, 12:09 AM CDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1209 AM CDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     Hail             Oakland                 38.57N 90.39W
05/26/2024  E1.75 Inch       St. Louis          MO   Public

&&

brc
Local storm report, May 27, 12:16 AM CDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1216 AM CDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Tstm Wnd Dmg     1 S Peerless Park       38.53N 90.50W
05/26/2024                   St. Louis          MO   Public

            Time estimated from report and radar.
            Several tree limbs down, metal backyard
            canopy lofted into neighbors yard.

&&

brc
Local storm report, May 27, 1:20 AM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
120 AM CDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     Tstm Wnd Dmg     2 ESE Belleville        38.52N 89.97W
05/26/2024                   St. Clair          IL   Public

            Large tree down. Time estimated from radar.

&&

brc
Local storm report, May 27, 1:30 AM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
130 AM CDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Tstm Wnd Dmg     1 ESE Saint Peters      38.77N 90.58W
05/26/2024                   St. Charles        MO   Public

            Large tree uprooted. Time estimated from
            radar.

&&

brc
Local storm report, May 27, 1:35 AM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
135 AM CDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Hail             1 S Lakeshire           38.53N 90.34W
05/26/2024  M1.75 Inch       St. Louis          MO   Public

            Time and location are approximate, estimated
            based on radar and report.

&&

brc

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:05 PM CDTTornado WarningLSXMadison27 min
May 26, 7:19 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds26 min
May 26, 10:32 PM CDTSevere Thunderstorm WarningLSXMonroe, Shelby58 min
May 26, 11:13 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe47 min
May 26, 11:55 PM CDTSevere Thunderstorm WarningLSXAudrain, Montgomery50 min
May 27, 2:27 AM CDTSevere Thunderstorm WarningLSXCole23 min
May 27, 3:33 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway42 min
May 27, 4:05 PM CDTSevere Thunderstorm WarningLSXOsage40 min
May 27, 4:32 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.